Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2005, 5:36 PM CDT for Barton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 10, 2005, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 102237 SVRICT KSC009-102315- /O.NEW.KICT.SV.W.0009.050410T2236Z-050410T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT SUN APR 10 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS. * UNTIL 615 PM CDT. * AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF OLMITZ...OR ABOUT 8 MILES NORTHEAST OF LARNED...MOVING NORTH AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... GREAT BEND AIRPORT...OLMITZ THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3829 9902 3827 9891 3848 9874 3863 9902 $$ /LAWSON
2 follow-up statements
000 WWUS53 KICT 102243 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 PM CDT SUN APR 10 2005 KSC009-102315- /O.CON.KICT.SV.W.0009.000000T0000Z-050410T2315Z/ BARTON KS- 542 PM CDT SUN APR 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN BARTON COUNTY UNTIL 615 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PAWNEE ROCK...OR 8 MILES SOUTHWEST OF GREAT BEND...AND MOVING NORTH AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES EAST OF ALBERT BY 555 PM CDT. NEAR OLMITZ BY 600 PM CDT. THE TOWN OF GREAT BEND AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3829 9902 3827 9891 3848 9874 3863 9902 $$ /BOWMAN
000 WWUS53 KICT 102258 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 557 PM CDT SUN APR 10 2005 KSC009-102315- /O.CON.KICT.SV.W.0009.000000T0000Z-050410T2315Z/ BARTON KS- 557 PM CDT SUN APR 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN BARTON COUNTY UNTIL 615 PM CDT... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE DAMAGING HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF ALBERT... OR 8 MILES WEST OF GREAT BEND...AND MOVING NORTH AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ALBERT BY 600 PM CDT. NEAR OLMITZ BY 605 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3829 9902 3827 9891 3848 9874 3863 9902 $$ /BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:01 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 10, 3:01 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SUN APR 10 2005 .DISCUSSION... MAIN FORECAST CONCERNS REMAIN THE SEVERE POTENTIAL IN OUR FORECAST AREA THROUGH THIS EVENING. TONIGHT: FIRST ROUND OF SCATTERED ELEVATED SEVERE STORMS HAVE NOW PUSHED OUT OF CENTRAL KS. SURFACE LOW WILL CONTINUE TO ORGANIZE OVER WEST-CENTRAL KS THROUGH EARLY THIS EVENING. A BULGING DRYLINE WILL EXTEND SOUTHEASTWARD FROM THE LOW TO JUST WEST OF HARPER COUNTY, KS INTO CENTRAL OKLAHOMA. MODERATE CAPE AND VERY STRONG DEEP-LAYER SHEAR WILL EXIST JUST EAST OF DRYLINE IN CENTRAL/SOUTH CENTRAL KS WHERE LOW CLOUDS ERODE. SCATTERED STRONG-SEVERE STORMS LIKELY TO ERUPT SOUTHEASTWARD ALONG/E OF DRYLINE THROUGH LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS LIKELY. HOWEVER, LOW-LEVEL CONVERGENCE AND BACKED SOUTHEASTERLY BOUNDARY LAYER WINDS WILL MAXIMIZE IN CENTRAL/SOUTH CENTRAL KS JUST EAST OF TRIPLE POINT AND DRYLINE BULGE YIELDING 0-3 KM SRH OF 200-300 M2/S2. WITH SOME POSITIVE LOW-LEVEL CAPE, WE HAVE THE THREAT OF A TORNADO OR TWO WITH LOW-LEVEL STRETCHING POSSIBLE. DEPENDING ON HOW FAR EAST THE DRYLINE MAKES IT INTO EARLY EVENING, STILL COULD SEE CONVECTION TAKE ON MORE LINEAR STRUCTURE AS IT MOVES EAST OF THE KS TURNPIKE. CONVECTION SHOULD WIND DOWN OR DIMINISH AFTER 06Z MONDAY AS DRY SLOT MOVES IN AND LOW LEVEL JET VEERS SLIGHTLY. MONDAY: NO BIG CHANGES WERE MADE. COLD CORE UPPER LOW WILL BE MOVING OVER CENTRAL AND EASTERN KS WITH A GOOD DEAL OF LINGERING CLOUDS. WOULD ANTICIPATE SOME BREAKS IN CLOUDS UNDERNEATH MID LEVEL COLD CORE TO ALLOW FOR SCATTERED DIURNALLY-ENHANCED SHOWERS/THUNDERSTORMS IN THE AFTERNOON/EARLY EVENING. COOLEST HIGHS (50S) IN CENTRAL KS ON THE BACKSIDE OF UPPER LOW, WITH NORTHWESTERLY WINDS AND LOW CLOUDS MOVING BACK IN. TUESDAY-WEDNESDAY: NO SIGNIFICANT CHANGES PLANNED TO GOING FORECAST. UPPER LOW WILL GRADUALLY GET PUSHED EASTWARD INTO THE SOUTHEAST CONUS, FORCED UNDERNEATH CLOSED UPPER HIGH OVER ONTARIO. A LINGERING CHANCE OF SHOWERS TUESDAY INTO TUESDAY NIGHT OVER OUR NORTHEASTERN COUNTIES LOOKS REASONABLE. THURSDAY-SUNDAY: THE PAST COUPLE OF MODEL RUNS OF THE GFS AND ECWMF HAVE MADE SWEEPING CHANGES TO THE ADVERTISED UPPER TROF LIFTING OUT INTO THE PLAINS LATE THURSDAY INTO FRIDAY. THE 00Z ECMWF SHOWED THE UPPER TROF LIFTING OUT ACROSS THE NORTHERN ROCKIES INTO SOUTHERN CANADA, WITH THE 06Z GFS EVEN FURTHER NORTH. THE 00Z ECMWF SUGGESTED LITTLE IF ANY CHANCE FOR PRECIPITATION IN OUR AREA RIGHT THROUGH THE WEEKEND, WHILE THE GFS HAS A STRONG SYSTEM LIFTING OUT OF THE SOUTHWEST INTO THE CENTRAL PLAINS OVER THE WEEKNED. NEEDLESS TO SAY, CONFIDENCE HAS GONE TO VERY LOW FOR THIS PERIOD DUE TO MODEL INCONSISTENCY. HAVE TRIED NOT TO MAKE MAJOR CHANGES, BUT BACKED OFF TO ONLY SLIGHT CHANCE OF SHOWERS/T-STORMS FOR THURSDAY NIGHT INTO SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 64 42 64 / 60 30 20 10 HUTCHINSON 47 62 40 62 / 60 40 20 20 NEWTON 49 64 41 62 / 70 40 20 20 ELDORADO 52 66 42 63 / 70 40 20 20 WINFIELD-KWLD 52 67 43 65 / 60 30 20 10 RUSSELL 44 55 38 60 / 70 40 20 20 GREAT BEND 45 56 38 60 / 60 40 20 20 SALINA 48 62 41 60 / 70 50 20 20 MCPHERSON 48 63 40 61 / 70 40 20 20 COFFEYVILLE 55 73 45 65 / 70 30 20 20 CHANUTE 55 71 45 64 / 80 40 30 20 IOLA 55 71 45 64 / 80 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && CARUSO/
Hazardous weather outlook, Apr 10, 4:00 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SUN APR 10 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE GOLFBALL SIZE HAIL AND WINDS TO 70 MPH. A TORNADO OR TWO IS ALSO POSSIBLE, MAINLY WEST OF A LINE FROM SALINA TO WHITEWATER TO ARKANSAS CITY. THESE STORMS ARE EXPECTED TO EVOLVE INTO ONE OR TWO SQUALL LINES AS THEY MOVE EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS. AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH SOMEWHAT. THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/JMC
In the hours before
Special weather statement, Apr 10, 1:36 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 136 PM CDT SUN APR 10 2005 KSZ033-049-052>053-110100- CHASE KS-LINCOLN KS-MARION KS-SALINE KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 142 UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 4 COUNTIES CHASE LINCOLN MARION SALINE INCLUDING THE CITIES OF COTTONWOOD FALLS...LINCOLN...MARION AND SALINA. KSZ032-042-048-050>051-067>069-082>083-091>093-110100- BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS- HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS- RUSSELL KS-SEDGWICK KS-SUMNER KS- TORNADO WATCH 141 REMAINS VALID UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BARTON ELLSWORTH MCPHERSON RICE RUSSELL IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO... ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON... RUSSELL...WELLINGTON AND WINFIELD. JMC
Special weather statement, Apr 10, 1:49 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 149 PM CDT SUN APR 10 2005 KSZ052-101915- MARION- 149 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 146 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF PEABODY...OR 16 MILES EAST OF NEWTON...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, Apr 10, 2:08 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 SW KANOPOLIS 38.70N 98.17W
04/10/2005 1.50 INCH ELLSWORTH KS OFFICIAL NWS OBS
REPORTED HEAVY HAIL 1 TO 11/2 INCHES
&&
MJRSpecial weather statement, Apr 10, 2:10 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 210 PM CDT SUN APR 10 2005 KSZ053-101945- CHASE- 210 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MARION...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, Apr 10, 2:16 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SE LINCOLNVILLE 38.47N 96.94W
04/10/2005 1.00 INCH MARION KS OFFICIAL NWS OBS
&&
MJRSpecial weather statement, Apr 10, 5:23 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT SUN APR 10 2005 KSZ047-102300- BARTON- 523 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LARNED...AND MOVING NORTH AT 30 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 1:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 57 min |
| Apr 10, 1:59 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 46 min |
| Apr 10, 5:52 PM CDT | Tornado Warning | ICT | Russell | 38 min |
| Apr 10, 6:12 PM CDT | Tornado Warning | ICT | Barton | 48 min |
| Apr 10, 6:25 PM CDT | Tornado Warning | ICT | Russell | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.